MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. -1213643 PHASIX ST MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. -1213643 PHASIX ST MESH; SURGICAL MESH
Catalog Number 1201010
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Erosion (1750); Dysphagia/ Odynophagia (1815)
Date of Event 01/30/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported, the patient experience dysphagia post implant of a phasix st mesh and part of the mesh was removed from the patient.Images provided taken during an endoscopy show what appears to be possible mesh erosion into the esophagus.However, photo review does not assist in determining root cause for the patient¿s postoperative complication.Based on the information available, no conclusions can be made.To date, this is the only reported complaint for this lot.The adverse reactions section of the instructions-for-use, supplied with the device, identifies erosion as a possible complications and states ¿possible complications in hiatal hernia repair may include esophageal erosion and dysphagia related to crural fibrosis." the warnings section states, "for hiatal hernia repair, the use of phasix¿ st mesh circumferentially around the esophagus is not recommended" and "for hiatal hernia repair, the use of phasix¿ st mesh to bridge the hiatus is not recommended." note, the date of event (15-dec-2023) is provided as an estimate based on the information provided.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
As reported, patient was diagnosed with large hiatal hernia thereby underwent laparoscopic repair with the implant of phasix st mesh on (b)(6) 2023.During the procedure, the diaphragmatic abutments were closed and then the mesh was placed to reinforce the area of fragility resulting from the voluminous hernia.The patient visited the hospital at various times without major complaints and underwent upper gastrointestinal endoscopy in (b)(6) 2023 with no finding of unexpected changes for the postoperative period of hiatal hernia repair.In (b)(6) 2023, patient visited hospital with symptoms of severe dysphagia, progressing to complete dysphagia for solids and partial dysphagia for liquids associated with weight loss.Patient underwent upper gastrointestinal endoscopy in (b)(6) 2024 and suspected a foreign body inside the esophagus.On (b)(6) 2024, patient underwent a new endoscopy to remove part of the foreign body and nasoenteric tube was passed for adequate feeding.After the procedure, part of the material was sent for pathological analysis.In the visual analysis, it was confirmed that the material was the phasix st mesh previously placed during the hiatal hernia repair.The patient remained hospitalized after the last endoscopy when started a solid oral diet with improvement of dysphagia.The patient still has part of the mesh inside the esophagus.The patient was discharged on (b)(6) 2024.
 
Additional Manufacturer Narrative
As reported, the patient experience dysphagia post implant of a phasix st mesh and part of the mesh was removed from the patient.Images provided taken during an endoscopy show what appears to be possible mesh erosion into the esophagus.However, photo review does not assist in determining root cause for the patient¿s postoperative complication.Based on the information available, no conclusions can be made.To date, this is the only reported complaint for this lot.The adverse reactions section of the instructions-for-use, supplied with the device, identifies erosion as a possible complications and states ¿possible complications in hiatal hernia repair may include esophageal erosion and dysphagia related to crural fibrosis." the warnings section states, "for hiatal hernia repair, the use of phasix¿ st mesh circumferentially around the esophagus is not recommended" and "for hiatal hernia repair, the use of phasix¿ st mesh to bridge the hiatus is not recommended." addendum: h11: this is an addendum to the initial mdr submitted to document the receipt and evaluation of the sample.Returned for evaluation was the explanted piece of phasix st mesh.The explanted mesh sample is contaminated with blood and body fluids as would be expected from an explanted sample.Review of the explanted piece of mesh does not assist in determining root cause for the reported event, no conclusions can be made.Review of manufacturing records shows product was manufactured to specification.Our records continue to show this is the only reported complaint for this lot.Corrected field: b3 (date of event).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description

Brand Name
PHASIX ST MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC. -1213643
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED -3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
8005566756
MDR Report Key18760319
Report Number1213643-2024-00051
Device Sequence Number6271426
Product Code OWT
UDI-Device Identifier00801741095320
UDI-Public(01)00801741095320
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K143380
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/28/2024
Device Catalogue Number1201010
Device Lot NumberHUGS0624
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2024
Supplement Date Received by Manufacturer05/20/2024
Initial Report FDA Received Date02/22/2024
Supplement Report FDA Received Date06/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale